Texas, 2019

Hail in Texas, May 9, 2019

May 9, 2019 · NWS BRO · 1 event in 1 county or zone

An area of late evening thunderstorms moved from the foothills of the Sierra Madre into the Rio Grande Plains, with a stronger cell reaching northern Zapata County. This cell produced marginally large hail, gusty winds, and low visibility.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An area of late evening thunderstorms moved from the foothills of the Sierra Madre into the Rio Grande Plains, with a stronger cell reaching northern Zapata County. This cell produced marginally large hail, gusty winds, and low visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 9, 5:54 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 9, 5:54 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
654 PM CDT Thu May 9 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Low cloud decks continue to increase across deep south
Texas early this evening ahead of a weak cold front. MVFR
conditions are expected tonight into Friday morning as low level
moisture continues to increase across the area. BRO radar
currently indicates some convection upstream near LRD and into
northeast Mexico. Current model guidance suggest some convection
may impact local TAF sites between 07 to 12z. Therefore, will
mention VCTS at all airports with a TEMPO for TSRA at MFE. Some
patchy fog will also be possible towards sunrise as winds become
light. Light east to southeast winds tonight will back to the
north to northeast by late in the period as the frontal boundary
moves through the Rio Grande Valley.

&&

.PREV DISCUSSION... /issued 247 PM CDT Thu May 9 2019/

SHORT TERM (Tonight through Friday Night): A cold front with cooler
cP air from Canada behind it, now pushing into Central Texas, will
continue to sag south today, with destabilization occurring in the
area ahead of it and downstream, i.e South Texas. Mid level flow is
backing to southwest with diffluence aloft over Northeast Mexico.
SPC has placed most of the BRO CWA in a slight risk area for severe
weather through Friday morning, and just issued an initial severe
thunderstorm watch for Zapata and Jim Hogg through 11 PM. Storms
will have a tendency not only to form along the front, but also
across the RG to the west, and from there move east. Large buoyancy
and steep mid level lapse rates will be waiting to support strong
updrafts as the cap breaks. If the storms moving east from the
Sierras organize, upscale growth will be possible, with
damaging/severe winds, large to very large hail, and an isolated
tornado also possible. The activity will move east overnight, but
also have a southward movement, so that the lower valley may have a
slight risk of severe weather by Friday morning. After Friday
morning, residual rainfall Friday and Friday night as the cooler air
moves in, will we more steady and less convective in nature. Main
difference will be lower temps Friday, in the 70s and 80s, with
overnight lows in the 60s Friday night.

LONG TERM (Saturday through Thursday): Active southwest flow will
prevail through the upcoming weekend. GFS and ECM differ in the
current solution with GFS being the wetter model at the moment as
the ECM brings in high pressure and continues to move the surface
front down stream. Kept some mention of POPs through the weekend
to compensate for the possibility of the surface front hanging
around along with upper level impulses moving aloft, however,
there is obvious discrepancies keeping POPs on the low side.

Going into next week an upper level low closes off upstream and
slides generally eastward as the flow begins to transition to a
more zonal or progressive flow. This should increase POPs by
Tuesday as the low translate east across the Red River Valley.
The globals do signal QPF across the region Tuesday through
Thursday. Kept POPs going for this time frame. Didn't see a need
to change temperatures yet, though any prolonged occurrence of
clouds and rainfall may have some major implications on diurnal
temperature swings.

MARINE (Tonight through Friday Night): Light to moderate east to
southeast winds will prevail as a cold front moves into central
Texas this afternoon evening. Winds will shift to northeast and
strengthen a bit as the cold front moves offshore of the middle
Texas coast by Friday afternoon. Light to moderate winds will
prevail Friday night into early Saturday as a weak surface trough
sets up along the coast. Showers and thunderstorms will be more
likely tonight through Friday as the front moves into the area.

(Saturday through Thursday): Moderate winds and seas expected
throughout much of the long term period. At this point, nothing
more than cautionary wording expected for both Laguna Madre and
the Gulf. That in mind, we can't rule out a sudden increase in
winds and seas around any convection that develops.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 9, 3:15 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CDT Thu May 9 2019

TXZ248>257-351-353-102115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms...some strong to severe...will
be expected to develop across deep south Texas from early this
evening into tonight. Damaging wind gusts in excess of 60 mph,
heavy rainfall, frequent cloud to ground lightning and large hail
of up to hen egg sized may be possible.

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may provide heavy rainfall across
portions of deep south Texas Friday through Saturday. Ponding on
roadways can be expected with heavy rainfall as well as minor
flooding in low-lying areas as well as areas with poor drainage.

An elevated risk of rip currents is possible at the local beaches
Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to local law enforcement and the National Weather Service
office in Brownsville.

GMZ130-132-135-150-155-170-175-102115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Severe Thunderstorm Watch #158 is in effect for Jim Hogg and
Zapata counties until 11 pm CDT tonight.

Scattered to numerous thunderstorms...some strong to severe...will
be possible from tonight into early Friday morning across the
lower Texas coastal waters. Strong wind gusts, heavy rainfall,
frequent cloud to ground lightning, agitated seas, local
reductions in visibility, and hail may be possible with these
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may provide heavy rainfall across
portions of the lower Texas coastal waters Friday through
Saturday reducing visibilities to less than a nautical mile at
times. In addition...frequent cloud to water lightning strikes
can be expected with storms as well wind gusts to near 35 knots.

Small Craft Advisories may be needed for the offshore waters of
the lower Texas coast Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to the United States Coast Guard and the National
Weather Service office in Brownsville

Brady/63

In the hours before

Special weather statement, May 9, 7:44 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
844 PM CDT Thu May 9 2019

TXZ248-100245-
Zapata TX-
844 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
945 PM CDT...

At 843 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 10 miles north of
Bustamante to 8 miles west of Las Palmas. Movement was north at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Zapata, Medina, Zapata High School, Zapata County Fire Department,
Zapata Middle School, Siesta Shores, Zapata County Public Library,
Las Palmas, Falcon Mesa and Zapata County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2728 9943 2728 9934 2727 9932 2727 9902
      2676 9924 2685 9927 2687 9932 2692 9932
      2693 9938 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0143Z 172DEG 7KT 2714 9916 2698 9941

60/SPEECE

The radar

The Corpus Christi radar (KCRP), 202 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Zapata

When
May 9, 8:40 PM CST
Where
Zapata County, 5 mi NNE of San Ygnacio
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.117, -99.419

The Zapata County Sheriff's Office reported estimated nickel-sized hail, wind gusts of 35 to 40 mph, and low visibility from heavy rainfall along US Highway 83 about 5 miles north-northeast of San Ygnacio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833510.